Heparin Is a drug which is common and extensively used as an blood thinner/anticoagulant. Nearly one third of patients who are hospitalized, about 12 million patients each year, are prescribed Heparin.
While most patients can safely take Heparin, as many as 5 percent of patients will develop antibodies, which attack the patients’ platelets resulting in a condition called Heparin-Induced Thrombocytopenia (also known as HIT).
Without proper medical attention this avoidable drug injury can cause serious injury or death.
On the other hand, complications of treatment can be safely managed if prompt and proper treatment is provided.
Heparin-induced thrombocytopenia / HIT is a life-threatening complication of exposure to heparin and occurs in as many as 5 percent of patients exposed, regardless of the dose, schedule, or administration method. These patients develop an antibody response that causes the activation of platelets. Once these platelets are activated, they can cause the patient’s blood to clot resulting in catastrophic blockage of your blood vessels (“thrombosis”).
Thrombosis occurs when blood clots block your blood vessels. There are 2 main types of thrombosis:
- Venous thrombosis is when the blood clot blocks a vein. Veins carry blood from the body back into the heart.
- Arterial thrombosis is when the blood clot blocks an artery. Arteries carry oxygen-rich blood away from the heart to the body.
- The risk of thrombosis with HIT in the absence of treatment is as high as 30 to 50 percent.
- As many as 20% of patients who have extensive clotting due to HIT will not survive.
- With improved recognition and early intervention, the risk of injury and death is greatly reduced to below 2 percent.
HIT requires immediate treatment to reduce the risk of potentially life-threatening blood clots. Because complications of Heparin therapy can be so dangerous, in most cases, treatment must be initiated based on the suspicion of HIT, even before confirmatory laboratory test results are available.
In patients who have been administered Heparin and experience a drop in their platelet count, HIT should be investigated quickly. For individuals with a strong clinical suspicion of HIT, heparin and warfarin administration should be replaced by non-heparin anticoagulants immediately. The goal of the initial treatment is to halt platelet activation as rapidly as possible.
The need to avoid all forms of heparin exposure should be immediately conveyed to all personnel caring for the patient, along with a notation in the patient’s medical record and signs posted at the bedside or attached to all intravenous delivery devices. Electronic medical records should build in fail-safe mechanisms to prevent ordering of medications containing heparin in patients with either active or prior HIT.
Errors in making a presumptive diagnosis of HIT (when HIT is likely) can have serious consequences for the patient. Clinicians should closely review the patient’s clinical findings and involve a consulting hematologist as early as possible.
Failing to diagnose HIT may cause patients to develop potentially fatal blood clots.
If you or your loved one has suffered from HIT and sustained a serious clot should have their medical records reviewed for such an error.
Feldman & Pinto’s Heparin-Induced Thrombocytopenia / HIT Lawyers
Feldman & Pinto’s Philadelphia Attorneys have extensive experience with cases involving Heparin-induced Thrombocytopenia injuries caused by negligent care. If you believe an injury was caused by negligent medical care, contact one of our Philadelphia negligence lawyers today to schedule a free consultation about your legal rights.